FacebookTwitterGoogle PlusLinkedInYouTubeRSS

Texas Injury Attorney

Call Toll-Free


1-877-659-1620








captcha


Half a Million Kids Harmed By Drug-Related Mistakes

Submitted by jrlaw on Apr 7th, 2008

While awareness of drug-related medical mistakes in children grew as a result of the major story involving actor Dennis Quaid - whose newborn twins were administered potentially lethal doses of heparin - a new study presents frightening results regarding the number of such mistakes. The study, released in the April edition of Pediatrics found that about 540,000 kids are the victims of medical mix-ups, drug reactions, or accidental overdose each year. The data found a rate of 11 drug-related harmful events for every 100 hospitalized children - with some children affected by more than one such mistake. Studying the charts of children hospitalized in 12 children's hospitals nationwide to identify potential triggers - notes that indicate possible drug-related harm, the study analyzed the use of antidotes typically given for drug overdoses, suspicious side effects and results on lab tests. More than half of the problems were related to overdoses and allergic reactions from powerful painkillers like morphine. About 22 percent of the problems were considered preventable.

While this monitoring method is a step up from traditional voluntary error reporting and generalized chart review, experts say the true number of such medical mistakes is probably higher as the study didn't include general community hospitals. Researchers are seeking a more comprehensive approach to identify, and in essence prevent, such problems in the future. Most parents are unaware of the prevalence of medical mistakes involving drug use. According to the Associated Press Story, Quaid recommends that all parents play an active role in their children's medical treatment, which includes questioning any drugs administered by medical professionals.

Contact a medical malpractice attorney if you or your child has suffered injury as the result of medical mistakes.